New Hampshire, 2011

Hail and Damaging Wind in New Hampshire, June 1, 2011

June 1, 2011 · NWS GYX · 14 events in 5 counties and zones

Severe thunderstorms developed out ahead of a cold front during the afternoon of June 1 and produced mostly 1 inch hail across sections of the state. 75 inch hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms developed out ahead of a cold front during the afternoon of June 1 and produced mostly 1 inch hail across sections of the state. North of Plymouth, 1.75 inch hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 1, 5:10 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 5:10 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
610 AM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON. THIS COLD FRONT
WILL USHER IN COOLER AIR WHICH WILL LINGER THROUGH THE WEEKEND. LOW
PRESSURE PASSES TO OUR NORTH ON THURSDAY. HIGH PRESSURE WILL
BUILD IN FROM THE WEST ON FRIDAY AND LINGER THOUGH THE WEEKEND.
LOW PRESSURE WILL STALL SOUTH OF THE CANADIAN MARITIMES EARLY
NEXT WEEK.

&&

.NEAR TERM /TODAY/...UPDATED...
UPDATE...LINE OF THUNDERSTORMS MARCHING THROUGH NORTHERN NEW YORK
AND PUSHING INTO VERMONT EARLY THIS MORNING. THESE ARE IN
ASSOCIATION WITH AN UPPER LEVEL SHORTWAVE TROUGH AND LOW LEVEL
WARM/MOIST ADVECTION IN AN ENVIRONMENT WITH HIGH ELEVATED
INSTABILITY. HOWEVER INSTABILITY IS MUCH LESS OVER VERMONT AND NEW
HAMPSHIRE THIS MORNING...AND THIS ACTIVITY IS EXPECTED TO WEAKEN
AND DISSIPATE BEFORE IMPACTING NEW HAMPSHIRE BY AROUND 8AM. HAVE
UPDATED THE GRIDDED FORECASTS TO REFLECT LOW CHANCE FOR
THUNDERSTORMS THIS MORNING.

PREVIOUS DISCUSSION...
MOISTURE RETURN IS WELL UNDERWAY THIS MORNING...WITH 60S
DEWPOINTS PUSHING NORTHWARD INTO NEW HAMPSHIRE. THIS WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE UNUSUALLY HIGH INSTABILITY VALUES
ACROSS PORTIONS OF THE AREA TODAY. A COLD FRONT WILL MOVE ACROSS
THE AREA FROM WEST TO EAST THIS AFTERNOON...ADDING LOW LEVEL
CONVERGENCE AND LIFT TO THE THUNDERSTORM POTENTIAL. EXPECT
THUNDERSTORMS TO FORM THIS AFTERNOON AHEAD OF THE FRONT ESPECIALLY
OVER THE HIGHER TERRAIN OF NEW HAMPSHIRE. WIND SHEAR WILL BE
INCREASING THROUGH THE DAY...AND COMBINED WITH THE HIGH
INSTABILITY THERE IS THE POTENTIAL FOR SUPERCELL THUNDERSTORMS
PRODUCING LARGE HAIL AND DAMAGING WINDS.

&&

.SHORT TERM /TONIGHT AND THURSDAY/...
COLD FRONT WILL PUSH OFFSHORE EARLY THIS EVENING...BRINGING
THUNDERSTORM CHANCES TO AN END. COOLER AND DRIER AIR WILL BE
MOVING IN BEHIND THE FRONT...ALLOWING TEMPERATURES TO FALL INTO
THE 40S AND 50S. BY THURSDAY...A PASSING UPPER LEVEL SHORTWAVE
TROUGH ROTATING AROUND THE MAIN UPPER TROUGH WILL COMBINE WITH
DAYTIME HEATING AND UPSLOPE WEST NORTHWEST WINDS TO BRING A CHANCE
FOR SHOWERS MAINLY TO MOUNTAINOUS REGIONS. BUT DRIER AIR MAY LIMIT
PRECIPITATION POTENTIAL FROM THIS. IN ADDITION...STRONG WINDS
ALOFT WILL BE ABLE TO MIX DOWN FROM LATE MORNING THROUGH THE LATE
AFTERNOON WITH GUSTS TO 35 MPH POSSIBLE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
OMEGA PATTERN AT 500MB WILL ONCE AGAIN BE THE MAIN PLAYER IN THE
EXTENDED FORECAST...AS STRONG RIDGING SETS UP OVER THE
HEARTLAND...WITH CLOSED LOWS SETTING UP JUST OFF EACH COAST. THIS
WILL ALLOW FOR A GENERAL N-NW FLOW THROUGH THE WEEKEND...WITH
ENOUGH WEAK RIDGING TO KEEP PRECIP MAINLY OFF TO THE NORTH AND
EAST.

UNSEASONABLY COOL AIR SETTLES INTO PLACE BY THU NIGHT...BUT LOOKS
LIKE ENOUGH FLOW...AT LEAST AT THE BOUNDARY LYR...IF NOT AT THE
SFC TO PREVENT WIDESPREAD DECOUPLING...SO THE THREAT FOR FROST
SEEMS MINIMAL ATTM.

FRIDAY AND THE WEEKEND LOOKS SEASONABLY AND MAINLY SUNNY AS WEAK
RIDGING LOOKS TO STAY IN PLACE. WITH ANOTHER COOL NIGHT INS TORE
FRI NIGHT. LOOKS LIKE WE START GETTING INTO WEAK ER FLOW BY LATER
IN THE WEEKEND...AND WOULD NOT BE SURPRISED TO SEE COASTAL STRATUS
AT NIGHT SAT AND SUN. MODELS BEGIN TO DIVERGE SOMEWHAT EARLY NEXT
WEEK...BUT AGREE THAT CLOSED LOW CONTINUES TO LINGER
OFFSHORE...JUST HOW FAR IS IN DEBATE. FOR NOW...WILL KEEP SLT CHC
POPS IN THE FORECAST MON-TUE.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...VFR CONDITIONS EXPECTED TODAY TROUGH THURSDAY.
TERMINALS MAY BE IMPACTED BY THUNDERSTORMS THIS AFTERNOON. THIS
WILL BE MOST LIKELY AT CON AND LEB.

LONG TERM /THURSDAY THROUGH SUNDAY/...MAINLY VFR THROUGH THE
WEEKEND. ONLY ISSUE WILL BE POTENTIAL COASTAL STRATUS SAT NIGHT.

&&

.MARINE...
SHORT TERM...SOUTHWEST WINDS WILL GUST TO 25 TO 30 KT THIS
AFTERNOON...HELPING TO INCREASE SEAS ABOVE 5 FT. WINDS WILL
SUBSIDE TONIGHT AND PICK BACK UP OUT OF THE WEST NORTHWEST ON
THURSDAY. SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH THURSDAY.

LONG TERM /THURSDAY THROUGH SUNDAY/...WINDS/SEAS LOOK TO DIMINISH
THU NIGHT...AND SHOULD REMAIN SUB-SCA LVLS THROUGH HE WEEKEND.

&&

.FIRE WEATHER...
HIGH HUMIDITY WILL KEEP FIRE WEATHER CONCERNS LOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT
     THURSDAY FOR ANZ150>154.

&&

SYNOPSIS...CEMPA
NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
FIRE WEATHER...KIMBLE
Hazardous weather outlook, Jun 1, 2:28 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT WED JUN 1 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-021000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-021000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP IN ADVANCE OF COLD FRONT THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 1, 6:25 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
725 AM EDT WED JUN 1 2011

NHZ001-002-011200-
NORTHERN COOS-SOUTHERN COOS-
725 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 800 AM EDT...

AT 724 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES WEST OF NORTHUMBERLAND...OR
ABOUT 10 MILES NORTHWEST OF LANCASTER...MOVING EAST AT 45 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH
STRATFORD...NORTHUMBERLAND...LANCASTER...GROVETON...MILAN...YORK
POND...DUMMER AND MILAN THROUGH 800 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4450 7159 4454 7158 4456 7161 4457 7156
      4459 7154 4460 7156 4463 7156 4466 7159
      4475 7164 4478 7161 4480 7104 4443 7102
      4447 7165

KIMBLE
Special weather statement, Jun 1, 6:29 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
729 AM EDT WED JUN 1 2011

NHZ003-011215-
NORTHERN GRAFTON-
729 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 815 AM
EDT...

AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF LISBON...OR ABOUT 5
MILES NORTHEAST OF WOODSVILLE...MOVING EAST AT 75 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FRANCONIA NOTCH STATE
PARK...SUGAR HILL...LISBON...LANDAFF CENTER...EASTON...BETHLEHEM...
BENTON AND FRANCONIA THROUGH 815 AM EDT.

LAT...LON 4429 7165 4406 7140 4410 7195 4427 7198

JSJ
Special weather statement, Jun 1, 6:42 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
742 AM EDT WED JUN 1 2011

NHZ002>004-011230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
742 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND
GRAFTON COUNTY THROUGH 830 AM EDT...

AT 742 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF TWIN MOUNTAIN...OR
ABOUT 6 MILES SOUTHEAST OF BETHLEHEM...MOVING EAST AT 75 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TWIN MOUNTAIN...
CRAWFORD NOTCH STATE PARK...CRAWFORD NOTCH...CARROLL...MOUNT
WASHINGTON...PINKHAM NOTCH AND JACKSON THROUGH 830 AM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4434 7103 4412 7101 4412 7160 4430 7162

JSJ
Special weather statement, Jun 1, 6:59 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 AM EDT WED JUN 1 2011

NHZ002>004-011230-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
759 AM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY...CARROLL COUNTY AND
GRAFTON COUNTY THROUGH 830 AM EDT...

AT 758 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF CRAWFORD NOTCH...OR
ABOUT 13 MILES SOUTHEAST OF BETHLEHEM...MOVING EAST AT 55 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CRAWFORD NOTCH
STATE PARK...CRAWFORD NOTCH...GLEN...RANDOLPH...PINKHAM NOTCH...MOUNT
WASHINGTON...JACKSON...MOOSE BROOK STATE PARK...SHELBURNE AND GORHAM
THROUGH 830 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

LAT...LON 4461 7107 4409 7107 4408 7153 4426 7155

JSJ
Local storm report, Jun 1, 7:06 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
806 AM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     HAIL             1 N RANDOLPH            44.39N  71.28W
06/01/2011  E0.50 INCH       COOS               NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100059

ER

The radar

The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
June 1, 7:18 AM EST to 7:21 AM EST
Where
Carroll County, 0.69 mi S of Jackson
Measured
1 in hail
Reported by
Public
Coordinates
44.140, -71.180

A severe thunderstorm produced 1 inch hail in Jackson.

Hail, Rockingham

When
June 1, 7:20 AM EST to 7:23 AM EST
Where
Rockingham County, Londonderry
Measured
0.88 in hail
Reported by
Public
Coordinates
42.870, -71.370

A thunderstorm produced 0.88 inch hail in Londonderry.

Hail, Rockingham

When
June 1, 7:35 AM EST to 7:38 AM EST
Where
Rockingham County, 1.23 mi SE of Raymond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.017, -71.163

A severe thunderstorm produced 1 inch hail in Raymond.

Hail, Rockingham

When
June 1, 7:35 AM EST to 7:38 AM EST
Where
Rockingham County, Hampstead
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -71.180

A severe thunderstorm produced 1 inch hail in Hampstead.

Hail, Rockingham

When
June 1, 7:36 AM EST to 7:39 AM EST
Where
Rockingham County, 2.31 mi SSE of Londonderry
Measured
1 in hail
Reported by
Public
Coordinates
42.840, -71.350

A severe thunderstorm produced 1 inch hail near Londonderry.

Hail, Strafford

When
June 1, 7:40 AM EST to 7:44 AM EST
Where
Strafford County, 0.5 mi E of Dover
Measured
0.88 in hail
Reported by
Public
Coordinates
43.200, -70.870

A thunderstorm produced 0.88 inch hail in Dover.

Hail, Strafford

When
June 1, 7:51 AM EST to 7:54 AM EST
Where
Strafford County, 1.47 mi SSW of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.180, -70.890

A severe thunderstorm produced pea size to 1 inch hail near Dover.

Hail, Coos

When
June 1, 1:30 PM EST to 1:33 PM EST
Where
Coos County, 2 mi WNW of Jefferson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.431, -71.507

A severe thunderstorm produced 1 inch hail near Jefferson.

Hail, Grafton

When
June 1, 1:30 PM EST to 1:32 PM EST
Where
Grafton County, 0.85 mi SW of Rumney
Measured
1 in hail
Reported by
Public
Coordinates
43.810, -71.810

A severe thunderstorm produced 1 inch hail in Rumney.

Thunderstorm Wind, Coos

When
June 1, 1:30 PM EST to 1:34 PM EST
Where
Coos County, 0.85 mi NW of Whitefield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.380, -71.610

A severe thunderstorm downed trees on wires, stopping traffic on Route 3 in Whitefield.

Hail, Grafton

When
June 1, 1:43 PM EST to 1:47 PM EST
Where
Grafton County, 8 mi NNE of Plymouth
Measured
1.75 in hail
Reported by
Public
Coordinates
43.857, -71.639

A severe thunderstorm produced 1.75 inch hail 8 miles north-northeast of Plymouth.

Hail, Coos

When
June 1, 1:58 PM EST to 2:02 PM EST
Where
Coos County, 0.99 mi W of Berlin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.470, -71.190

A severe thunderstorm produced 1 inch hail in Berlin.

Hail, Coos

When
June 1, 2:03 PM EST to 2:06 PM EST
Where
Coos County, 0.49 mi W of Errol
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.780, -71.140

A severe thunderstorm produced 1 inch hail in Errol.

Hail, Carroll

When
June 1, 2:09 PM EST to 2:12 PM EST
Where
Carroll County, 0.85 mi NE of North Sandwich
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -71.390

A severe thunderstorm produced 1 inch hail in North Sandwich.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323035, 323036, 323038, 323045, 323046, 323047, 323048, 323049, 323050, 323055, 323051, 323052, 323053, 323054.